April 30 (HealthDay News) -- Reports of deaths among people using popular anti-wrinkle injections such as Botox to treat muscle spasms have prompted a change in labeling.
Botox and similar products will now be required to carry boxed warnings, the most serious type of label warning, the U.S. Food and Drug Administration announced Thursday.
Most cases involved children given the drug to control muscle spasticity associated with cerebral palsy and adults using it to treat muscle spasticity, migraines and cervical dystonia.
"The hospitalizations are very few, deaths are very rare, but they have been reported," said Dr. Ellis F. Unger, acting deputy director of the FDA's Office of Drug Evaluation, said during a teleconference.
"We don't want to discourage use of these drugs as patients taking them have significant disability and the drugs are effective to relieve important problems," he said. "But people just need to understand the risks that are involved so they can make informed, risk-benefit decisions."
Other side effects include muscle weakness, difficulty breathing, loss of bladder control and pneumonia. Some people have required feeding tubes.
Unger said the deaths have not been clearly attributable to injection of the drugs, as everyone who died also suffered from other conditions.
None of the cases so far reported have been associated with use of botulinum products in cosmetic or dermatological procedures, such as clearing furrows between the eyebrows, according to the FDA. Botulinum toxins are not approved by the FDA to treat severe arm and leg muscle spasms, although they are approved for dermatological indications as well as cervical dystonia.
Officials believe that most of the problems occurred when one product was substituted for another without corresponding dose adjustments.
"There are now three products approved in the U.S., each with different units, and the units cannot be interchanged," Unger said. "Switching patients from one to another runs the risk of underdosing or, more important, overdosing."
The three approved products are Botox, Myobloc and Dysport, which was approved this week. Officials said there have been no post-marketing reports of similar problems with the newest drug.
The injections, which temporarily "paralyze" muscles, are intended to have a localized effect but can pose problems if the compound spreads to other parts of the body.
"When given in a particular place, they spread locally, meaning they move into adjacent structures," Unger explained. "We have known that for years, and it can be annoying and somewhat of a significant problem for given patients but does not result in disability or harm."
"The real concern is when there is distant spread," he said. "It is injected at one point and spreads to areas not adjacent."
The FDA issued an "early communication" in February 2008, warning of these adverse reactions. The month before, the watchdog group Public Citizen petitioned the agency to add a black-box warning to the two drugs then on the market in the United States, describing 180 "adverse event cases" related to the drugs, including 16 deaths, four in people younger than 18.
Between early 2008 and now, the FDA became "more certain about the cases," Unger said. "We felt we really needed to nail down the scope of the problem before we placed a boxed warning, which is something we take very seriously."
The FDA will also require manufacturers to put in place what it calls a risk evaluation and mitigation strategy -- in essence, a comprehensive patient safety guide.
"Updating labeling will help patients and health-care professionals better understand the risks and benefits," Unger said. "These drugs have benefits, but they also can cause serious problems."
The American Academy of Dermatology has more on botulinum toxin products.
SOURCE: April 30, 2009, teleconference with Ellis F. Unger, M.D., acting deputy director, Office of Drug Evaluation I, Center for Drug Evaluation and Research, U.S. Food and Drug Administration